Management of patients with heparin-associated thrombocytopenia and thrombosis requiring cardiac surgery.

Published

Journal Article

Heparin-associated thrombocytopenia and thrombosis (HATT) is a serious complication of heparin therapy that results in intravascular platelet aggregation with arterial or venous thrombosis. Platelet aggregation to heparin in vitro is used to confirm the diagnosis. Cessation of heparin therapy with avoidance of reexposure to heparin is an important principle in the management of HATT. However, certain patients with HATT may require reexposure to heparin for emergency cardiac operations requiring cardiopulmonary bypass while still demonstrating positive in vitro platelet aggregation with heparin. The present report describes the management of 2 such patients. In each patient aspirin was shown to inhibit platelet aggregation to heparin in vitro; therefore, aspirin and dipyridamole were administered to each patient before heparin reexposure and continued throughout the perioperative period. Cardiopulmonary bypass with full heparinization was achieved without thrombotic or hemorrhagic complications in both patients. Despite the presence of a heparin-dependent platelet-aggregating factor in the plasma of these 2 patients, inhibition of platelet aggregation with aspirin and dipyridamole allowed uneventful reexposure to heparin.

Full Text

Duke Authors

Cited Authors

  • Makhoul, RG; McCann, RL; Austin, EH; Greenberg, CS; Lowe, JE

Published Date

  • June 1, 1987

Published In

Volume / Issue

  • 43 / 6

Start / End Page

  • 617 - 621

PubMed ID

  • 3496060

Pubmed Central ID

  • 3496060

International Standard Serial Number (ISSN)

  • 0003-4975

Digital Object Identifier (DOI)

  • 10.1016/s0003-4975(10)60232-9

Language

  • eng

Conference Location

  • Netherlands